Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


buffalo hump
Jul 18, 2006

I know the buffalo hump will develop in cases in extreme conditions of the adrenal glands--Cushing's syndrome. Why does it develop in HIV/AIDS? Is it the side effect of medicine, or does the medicine effect the adrenal glands/cortisone which then causes the buffalo hump to grow. Or is it becuase the patient's stress may cause the cortisone imbalance which in turn causes the buffalo hump?

Response from Dr. Conway

In a limited number of patients, it may well be some abnormally increased cortisol level. However, in HIV infection (and particularly with its treatment with certain drugs, such as the older protease inhibitors), there is some abnormality of how fat and subcutaneous tissue is laid down. The specific defect has not been conclusively identified, but it leads to accumulation of fat in the abdomen and back of the neck, and loss of subcutaneous tissue in the buttocks, arms, legs and face. The two changes (acumulation in some areas and loss in others) may even be completely separate processes. We now know what antiretroviral drugs to use to avoid this problem as much as possible, so hopefully it will happen less and less often as we move forward. Identifying the specific mechanism of the changes will also be helpful in designing more targeted treatments.



Previous
Continuing Truvada in Canada
Next
After PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement